• mike mike
    January 09, 2009
    is there a drug to sedate the anger out of a dementia patient?
    mike mike
    January 09, 2009

    My dad is 73 yrs. very good shape physically and is very anger a violent towards my mom. Is there a drug that can calm him down. He won't bath, stays up all night and destroys the house.

    READ MORE

FROM OUR EXPERTS

  • Christine Kennard
    Health Pro
    January 11, 2009
    Christine Kennard
    Health Pro
    January 11, 2009

    Hi Mike

     

    I forgot to add these links that might be helpful.

    There is a link to an article on a piece of research that I wrote and a more recent news item that maybe helpful. Although they do point out the downside to antipsychotic medication it should not stop their use if closely monitored by a your father's doctor

     

    Short Term Use of Antipsychotic Drugs in Older People with Dementia Risky

     

    Antipsychotics for Alzheimer's up death risk: study

     

    These shareposts may also be informative:

     

    Aggression in Alzheimer's Disease

     

    Christine

     

     

     

     

     

  • Christine Kennard
    Health Pro
    January 11, 2009
    Christine Kennard
    Health Pro
    January 11, 2009

    Hi Mike

     

    There are a number of different medications that can be used to help people with Alzheimer's disease that become aggressive or violent. There are anti psychotic medications, tranquillizers such as valium and ativan and there are now mood stabilizing medications too. You need to see a doctor specializing in dementia care to see which, if any, will help your father.

     

    Most violent episodes linked to dementia are a feature that does go away as the disease progresses, so it is important that any medication is frequently reviewed. Medication can be fantastic and can help in the short term. They also have side effects that can adversely affect people with Alzheimer's and there is a lot of research that suggests that they shorten life.

     

    Dealing with aggression is very hard for you all. You must get help to diagnose its cause and see what treatment plan will be best.

     

    Good luck,

     

    Christine

  • Dorian Martin
    Health Guide
    January 11, 2009
    Dorian Martin
    Health Guide
    January 11, 2009

    Hi, Mike,

     

    CBS News also had a story on anti-psychotic drugs last week in relation to Alzheimer's patients:

    http://www.cbsnews.com/stories/2009/01/08/health/main4708936.shtml

     

    I've just written a post on my mother and anti-psychotic medications (she was on Risperdal). Hopefully, that will be posted tomorrow so watch for it.

     

    Dorian

  • Carol Bradley Bursack
    Health Guide
    October 28, 2013
    Carol Bradley Bursack
    Health Guide
    October 28, 2013

    Your dad need to see a doctor as soon as possible. There are medications that can slow symptoms available, but he may need an anti-anxiety medication or, considering the violence you imply, some psychiatric medication. Please have him seen soon for everyone's sake. "Sedating" him may not be possible, but calming him down to some degree may be possible, even if he needs some alternative housing.

    Take care,

    Carol


FROM OUR COMMUNITY

  • Connie Moore January 10, 2009
    Connie Moore
    January 10, 2009

    Is your dad in home hospice care? If he is yes but you have to tell them what he is doing. My husband is in Home hospice and the biggest mistake I made was not getting him there sooner. He sundowns very badly and becomes extremely aggitated during the evening hours. they have him on three different medications now that help. They even have a medication you can rub on them that will help to calm them and it is fast acting because most of the time when this happens they will also refuse to take the medication. At the point your dad sounds like he is at you need him in home hospice. Once he is there they will take a huge burden off your mother. He can still be home but he will be calmed and nolonger abusive. If you chose to go this route you can email me and I will give you more information on Home hospice care and the medications they have my husband on. If I can help please feel free to write. texasrosem@yahoo.com. I will help in any way I can I am living the same thing right now. My prayers are with you and your family. Connie

    READ MORE
  • Martha January 13, 2009
    Martha
    January 13, 2009

    Hello Mike;

    My mon, 84 year old, was diagnosed with Alzheimer's five years ago.  She went through the usual Neuro clinical evaluations, MRIs, & neurology consults.  Started on Aricept, now taking Aricept, Namenda, Cerefolin & Seroquel.  The Seroquel has managed her "nastiness" very welll.  Starting out at low doses of 25 mg twice a day she is now on 100 mg twice day and tolerates its very well with no somulence.  She currently is living with my husband and I. We have caretakers that keep her very active Monday thru Friday from 10:00 am till 6:00pm.  Her schedule includes trips to the senior centers, library for lectures, lunches and just plain socilaizing.  She now laughs everyday, is happy and a joy to be around. The difficulty that we have currently is finding foods that she enjoys other than ice cream, cakes & cookies.  Getting her to eat a balanced meal is a challenge that we constantly research.

     

    Through my years as a nurse and caretaker I have found that often time men can become a "little bit" grumpy as they get older.  One thought is that the reduction of testosterone levels due to the aging process may be part of the problem.  Speaking to your Dad's primary care physician or urologist may be of benefit.  Keep in mind that any man treated for prostate cancer is not a candidate for increasing testosterone levels as it may potentiate the risk of recurrence.

     

    I wish you well in your quest. I understand very well what you are experiencing.

    READ MORE
    • Jean
      October 28, 2013
      Jean
      October 28, 2013
      When your mom was on 25 mg of seroquel did she seem more confused and agitated? How did she respond to the 25mg and why did you increase to 100 mg? READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.